Iowa, 2016

Damaging Winds in Iowa, September 19, 2016

September 19, 2016 · NWS DMX · 5 events in 2 counties and zones

A relatively weak cold front made its way into Iowa from the northwest during the daytime hours of the 19th, eventually working it's way through central Iowa by the afternoon. A few storms initiated along and just ahead of the front during the mid-afternoon hours, though many simply could not maintain themselves within the environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A relatively weak cold front made its way into Iowa from the northwest during the daytime hours of the 19th, eventually working it's way through central Iowa by the afternoon. A few storms initiated along and just ahead of the front during the mid-afternoon hours, though many simply could not maintain themselves within the environment. One storm was able to sustain and strengthen, including consistent rotation and taking a 'right turn' with regards to its motion. Resulting reports out of the storm included a funnel cloud and a handful of damaging winds reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 19, 2:17 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 19, 2:17 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
317 PM CDT Mon Sep 19 2016

.SHORT TERM.../This evening through Tuesday/
Issued at 317 PM CDT Mon Sep 19 2016

Main focus tonight is on storm progression that are currently
initiating across the east central portion of the CWA. Weak cold
front dropping through the state currently stretching from NE IA to
just south of Waterloo and near Des Moines southwestward.  This
front will continue to progress south southeast through the evening
hours. Severe potential limited to the southeastern CWA given the
frontal position, with a small window of timing as well given
daytime heating, frontal progress etc.

Severe parameters looking better than it has most of the summer with
a narrow swath of decent low level lapse rates across the SE with
abundant CAPE. Effective shear in the 40 kt range or higher near and
out ahead of the front which should sustain the development and keep
the storms more organized. Low level shear isn't the best, but could
see some backing in the wind field just ahead of the front which
could increase the low level shear. This continues the threat for an
isolated tornado with a storm, especially one situated along the
boundary. Hail potential is there and wind as well given the
instability and medium deep-layer shear. Brief heavy rain also
expected with the storms, and expect them to be more progressive
limiting the flash flood threat.

Later tonight, skies should clear behind the storms with winds
becoming lighter and variable. WAA begins aloft again ahead of the
next system with the front aloft stalling out and kind of beginning
to push back to the north a bit as a warm front toward 12z.
Therefore kept western sites a bit warmer than previous lows for
tonight and cleared the skies out a bit more.

.LONG TERM.../Tuesday night through Monday/
Issued at 317 PM CDT Mon Sep 19 2016

The big focus in the extended this week will be much above normal
temperatures and rainfall with sporadic severe potential.

Active pattern in place this week with fast moving flow and return
of warm air advection already by Tuesday.  Though trough exits the
region tonight...models indicate that lee side troughing will
quickly occur over the western Plains as a fast moving short wave
over Washington state moves into South Dakota by 12z Tuesday. With
increasing warm air advection...a warm front will develop over northern
Iowa by 00z Wednesday. Along with increased southerly flow during
the day...sfc moisture will again increase by late afternoon with
H850 temps recovering to 18C north to 22C south by 00z Wednesday.
This should result in afternoon highs south of the front reaching
the mid to upper 80s once again. As return flow increases Tues
night...thunderstorms will break out as stronger warm air advection
is lifted above the H850 boundary primarily over northern Iowa into
southern Minnesota/Wisconsin. Overnight Corfidi vectors suggest some
backbuilding of storms may occur across the far north resulting in
moderate to locally heavy rainfall. The first round of storms may
drop up to an +1 inch of rainfall north.

Both the GFS/Euro suggest that the warm front will lift farther into
southern Minnesota Wednesday due to a surface wave resulting in the
heavier rainfall briefly moving north of the border during the day.
A trailing trough extending southwest of the low will likely be the
focus of additional showers and thunderstorms Wednesday very late
afternoon into the evening/overnight hours. Looking at the precipitable
water forecast for the area Tuesday through Friday shows that generally
...the higher pwats will be pooled near the boundaries through
the period. Thus...locally heavy rainfall should more or less be
tied to the position of the fronts. By late Wednesday afternoon
into Thursday the situation looks a bit more concerning with a
nearly stationary boundary draped across the north and several
short waves riding along the boundary. Both the GFS and the Euro
suggest that several periods of thunderstorms from Wednesday
evening through early Friday morning. The potential for a couple
of inches of rainfall over the north/northwest will likely cause
some rises on area rivers by late week or weekend. Will need to
monitor precipitation trends into late week. Model confidence by
Wednesday night is lower given the slight divergence of the 12z
Euro solution from the 12z GFS. Euro suggests that the heavier
rainfall in our forecast area will be west/northwest while the GFS
is slightly farther north. In either case...potential for 1 to 2
inch rainfall is looking more likely Wednesday night. Temperatures
will be well above normal through the week for the onset of fall.
With normal values for highs ranging from 73 north to 75
south/minimums from 47 northwest/54 south...most locations will be
running about 10 degrees above normal north to near 15 degrees
above normal central and southeast. Highs will still be in the mid
to upper 80s at times over the south with 70s to lower 80s across
the north.

By late in the week a stronger H500 shortwave trough moves into the
northern Plains. This will once again push a warm front north into
Iowa by Friday afternoon and Saturday. Meanwhile...another round of
thunderstorms will likely break out over Iowa Friday and continue
into the afternoon/early evening hours before the front lifts back
north into Saturday. Showers and thunderstorms will hold off until
Saturday night and Sunday as another wave moves east and drags a
cool front across the state once again.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1213 PM CDT Mon Sep 19 2016

Line of low VFR CIGS along the vicinity of a front stretching from
KALO to KDNS attm. It will continue to sink southward this
afternoon impacting KDSM and KOTM as well. Some storms may develop
near this front this afternoon into the early evening hours
between KALO and KOTM. Currently do not expect activity as far
west as KDSM, but will have to monitor.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Beerends
LONG TERM...REV
AVIATION...Beerends
Hazardous weather outlook, Sep 19, 4:21 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
521 PM CDT MON SEP 19 2016

IAZ049-050-061-062-074-075-084>086-095>097-201100-
MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-
WAPELLO-WAYNE-APPANOOSE-DAVIS-
521 PM CDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. A FEW SEVERE
STORMS MAY OCCUR. LARGE HAIL WILL BE THE PRIMARY THREAT THOUGH AN
ISOLATED TORNADO MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT. A FEW STRONG
STORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.

PERIODIC THUNDERSTORM CHANCES WILL PERSIST THE REMAINDER OF THE
WEEK...WITH GREATEST CHANCES WEDNESDAY THROUGH THURSDAY. VERY
HEAVY RAINFALL MAY OCCUR WEDNESDAY NIGHT INTO THURSDAY ESPECIALLY
NORTH OF HIGHWAY 30. SEVERE WEATHER ALSO APPEARS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND AGAIN LATER THIS
WEEK.

IAZ027-028-037>039-048-060-073-083-094-201100-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-POLK-WARREN-CLARKE-
DECATUR-
521 PM CDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. A FEW STRONG
STORMS MAY OCCUR WITH BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT. A FEW STRONG
STORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.

PERIODIC THUNDERSTORM CHANCES WILL PERSIST THE REMAINDER OF THE
WEEK...WITH GREATEST CHANCES WEDNESDAY THROUGH THURSDAY. VERY
HEAVY RAINFALL MAY OCCUR WEDNESDAY NIGHT INTO THURSDAY ESPECIALLY
NORTH OF HIGHWAY 30. SEVERE WEATHER ALSO APPEARS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND AGAIN LATER THIS
WEEK.

IAZ004>007-015>017-023>026-033>036-044>047-057>059-070>072-081-
082-092-093-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
521 PM CDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT. A FEW STRONG
STORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.

PERIODIC THUNDERSTORM CHANCES WILL PERSIST THE REMAINDER OF THE
WEEK...WITH GREATEST CHANCES WEDNESDAY THROUGH THURSDAY. VERY
HEAVY RAINFALL MAY OCCUR WEDNESDAY NIGHT INTO THURSDAY. SEVERE
WEATHER ALSO APPEARS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS WEEK.

In the hours before

Special weather statement, Sep 19, 3:19 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT MON SEP 19 2016

IAZ061-062-073>075-083>085-192215-
JASPER IA-MAHASKA IA-WARREN IA-LUCAS IA-MARION IA-POWESHIEK IA-
CLARKE IA-MONROE IA-
419 PM CDT MON SEP 19 2016

...STRONG STORMS CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS...

AT 417 PM CDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS
EXTENDINGFROM NEAR MONROE TO 13 MILES SOUTH OF INDIANOLA.
MOVEMENT WAS EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...PELLA...KNOXVILLE...ALBIA...MONTEZUMA...MONROE...
PLEASANTVILLE...NEW SHARON...MELCHER-DALLAS...EDDYVILLE...KNOXVILLE
RACEWAY...LAKE RED ROCK...SULLY...MILO...LOVILIA...BEACON...
UNIVERSITY PARK...BUSSEY...LYNNVILLE AND LACONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH
CENTRAL...SOUTHEASTERN AND CENTRAL IOWA.

LAT...LON 4151 9241 4134 9241 4116 9261 4116 9264
      4113 9264 4095 9284 4113 9367 4162 9312
      4157 9230 4151 9230
TIME...MOT...LOC 2118Z 279DEG 29KT 4156 9309 4117 9352

CURTIS

The radar

The Des Moines radar (KDMX), 86 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
September 19, 4:30 PM CST
Where
Lucas County, 0.52 mi E of Chariton
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
41.020, -93.310

Law enforcement reported two instances of a large tree downed onto a house in Chariton. Time and location estimated from radar.

Thunderstorm Wind, Lucas

When
September 19, 4:33 PM CST
Where
Lucas County, 1.48 mi SSE of Chariton
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.000, -93.310

Law enforcement reported a roof off of a shed and an attached garage damaged on the southern edge of Chariton. Time and location estimated from radar.

Funnel Cloud, Wayne

When
September 19, 5:08 PM CST
Where
Wayne County, 2.95 mi NNW of Millerton
Reported by
Trained Spotter
Coordinates
40.890, -93.320

Trained spotter reported a funnel cloud almost to the ground. Delayed report.

Thunderstorm Wind, Wayne

When
September 19, 5:21 PM CST
Where
Wayne County, 1.73 mi SE of Corydon
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.750, -93.300

Emergency manager in Wayne county reported a pole barn downed from strong winds. Time and location estimated from radar. Delayed report.

Thunderstorm Wind, Wayne

When
September 19, 5:24 PM CST
Where
Wayne County, 2.1 mi W of Harvard
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.680, -93.310

Wayne county emergency manager reported multiple pole barns blown over. Debris from pole barns blew into and downed nearby power lines. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658895, 658896, 658894, 658897, 658898.